Florida, 2019Lightning Strike in Florida, July 1, 2019
July 1, 2019 · NWS MLB · 1 event in 1 county or zone
A thunderstorm moved across Winter Park and lightning struck a Rollins College campus building causing damage within the attic, with soot dispersed throughout much of the building leading to additional damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved across Winter Park and lightning struck a Rollins College campus building causing damage within the attic, with soot dispersed throughout much of the building leading to additional damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 1, 7:40 PM EST, 26 minutes earlier.
Area forecast discussion, Jul 1, 7:40 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
840 PM EDT Mon Jul 1 2019
.DISCUSSION...
A late day collision of the east and west coast sea breezes has
led to the development of showers and lightning storms from
southern Osceola County into Okeechobee County and parts of far
western Martin County. These storms will pose a dangerous
lightning risk and gusty winds up to 40 mph as they move southeast
at around 10-15 mph. With limited buoyancy and loss of daytime
heating, storms should dissipate over the next couple of hours.
Aside from isolated showers that are developing in eastern Orange
County, the rest of the area should remain relative dry tonight.
Overnight lows will be near normal in the low to mid 70s.
The anomalous mid/upper ridge over the Gulf of Mexico will
continue deep northwesterly flow aloft across the FL peninsula.
It will be hot tomorrow with highs forecast to reach the mid 90s
across the area. Northwesterly flow will suppress shower and storm
activity until the afternoon hours, by which time the sea breeze
will have moved inland. Made minor tweaks to the rain chances,
keeping it around 40 percent across the interior, and 20 percent
along the immediate coastline.
&&
.AVIATION...
VFR conditions will prevail. Isolated showers and storms are
forecast for Tuesday afternoon, though like today coverage is
expected to be limited due to dry air. Included VCTS at interior
terminals where threat for lightning will be highest.
&&
.MARINE...
Good boating conditions over the waters as seas remain around 2
feet with winds of 10-12 knots. Winds will be from the north early
in the day Tuesday, then turning onshore behind the sea breeze.
Most shower and thunderstorm activity will develop inland on
Tuesday, keeping good conditions over the marine areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 94 75 94 / 10 30 20 30
MCO 77 96 76 95 / 20 40 30 50
MLB 75 94 75 92 / 10 20 30 30
VRB 74 93 73 92 / 10 20 30 30
LEE 76 95 76 95 / 10 40 30 50
SFB 76 96 77 97 / 10 40 30 50
ORL 77 96 78 95 / 20 40 30 50
FPR 75 94 73 93 / 10 20 30 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Rodriguez/Volkmer
Hazardous weather outlook, Jul 1, 7:07 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
807 PM EDT Mon Jul 1 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020830-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
807 PM EDT Mon Jul 1 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT.
.THUNDERSTORM IMPACT...
A late afternoon boundary collision between the east and west
coast sea breezes has led to shower and lightning storm
development from Lake Kissimmee south to Lake Okeechobee. These
storms will likely last for a few hours, then dissipate after
sunset. The main threat will be dangerous cloud to ground
lightning strikes.
.MARINE THUNDERSTORM GUST IMPACT...
Showers and lightning storms are developing from Lake Kissimmee
south through Okeechobee County, and around the northern and
eastern shores of Lake Okeechobee. These storms are producing
dangerous lightning strikes, and a few could produce wind gusts up
to 30 knots over inland lakes. Storms will likely dissipate after
sunset.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Afternoon showers and storms will decrease through mid week as
drier air moves into the region, and then increase from late week
into next weekend as moisture increases across Florida, south of a
developing low pressure trough to the north. The main storm
threats will be dangerous lightning strikes, gusty winds and
locally heavy rainfall.
Less clouds and rainfall will produce hotter temperatures mid week.
Afternoon Heat Indices of around 105 degrees or so are forecast
from Tuesday and Wednesday afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.
Rodriguez
In the hours before
Special weather statement, Jul 1, 7:30 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
830 PM EDT Mon Jul 1 2019
FLZ058-020100-
Okeechobee FL-
830 PM EDT Mon Jul 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKEECHOBEE COUNTY UNTIL
900 PM EDT...
At 829 PM EDT, Doppler radar was tracking a strong thunderstorm
8 miles north of Basinger, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Basinger and Kissimmee Prairie Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2730 8100 2730 8103 2732 8103 2734 8105
2735 8103 2736 8104 2738 8107 2757 8116
2762 8101 2742 8077 2728 8100
TIME...MOT...LOC 0029Z 325DEG 10KT 2749 8101
15Lightning, Orange
- When
- July 1, 8:06 PM EST
- Where
- Orange County, 1.19 mi ESE of North Orlando
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 28.593, -81.352
As a thunderstorm moved across Winter Park, lightning struck the peak of a building on the Rollins College campus. Although the lightning didn't result in a fire, the strike burnt a large amount of insulation within the attic. The burnt insulation was then deposited as thick soot throughout five classrooms and twenty offices via the air conditioning system. The result was one million dollars in property damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 201912 deaths · 7 events
- Heat in Nevada, July 1 to 6, 20198 deaths · 1 event
- Flooding in Illinois, July 1 to 27, 2019$12 million · 6 events
- Flood in Ohio, July 1 to 31, 2019$15 million · 1 event
- Flooding in Missouri, July 1 to 31, 2019$11 million · 2 events
- Flooding in New York, July 1 to 31, 2019$4.2 million · 7 events
- Flood in Alaska, July 1 to 3, 2019$3.0 million · 1 event
- Flood in Kentucky, July 1 to 13, 2019$1.2 million · 1 event
- Hail in Wyoming, July 1, 2019$1.0 million · 2.25 in hail · 4 events
- Flood in Missouri, July 1 to 9, 2019$1.0 million · 1 event
- Flash Flood and Flooding in Wisconsin, July 1 to 2, 2019$765,000 · 5 events
- Flash Flood and Heavy Rain in Minnesota, July 1, 2019$200,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825480.